Why Would Opioid Medications Cause Fainting?

Tablets spilling out of a bottle
There is no real difference between heroin and prescription opiates. Snap Decision / Getty Images

Opioid medications are often prescribed to help control pain, but they can sometimes have unpleasant side effects. In addition to the risk of addiction and abuse, narcotic pain medications can sometimes cause people taking them to pass out. This can be a frightening experience for the patient taking the medications as well as for any family, friends, or passersby who happen to be there to witness the loss of consciousness.

In order to understand why opioids sometimes cause people to faint, it is important to know about how these drugs work.

Note: The following is to help understand opioids better and is not intended as advice for medical treatment.

Opioids and Fainting

Opioids—medications made directly from opium extract or a synthetic version of opium—can cause loss of consciousness and possibly death. These medications are also known as narcotics. A drop in blood pressure is fairly common. Paramedics administer opioid medications to relieve pain as well as to reduce the workload of the heart during certain types of heart-related emergencies (usually for chest pain during heart attacks or congestive heart failure). The action that leads to lower blood pressure in opioids is the same action that reduces the heart's workload.

To better understand how opioids do what they do, let's start by looking at symptoms of opioid overdoses.

Opioid Background

These medications are often used for pain control, but they have a long history of abuse. The opioids most people recognize are morphine, Vicodin, codeine, Oxycontin, and heroin. There are several more drugs in this class available and many have different names in different countries (Rapifen and Transtec are common names in the UK). Heroin, developed by the Bayer Company (yes, the same as aspirin—and released commercially only a year apart), hasn't been legal in the United States since 1924 and is no longer legally commercially produced worldwide.

It's worth noting that, unlike legal medications, illegal opioids are not regulated and their purity can be unpredictable, which can contribute to overdoses.

Besides administering opioids therapeutically (usually morphine, but paramedics in some areas may carry different versions) paramedics are often called upon to treat opioid overdoses. There are three classic signs of an opioid overdose:

  • Unconsciousness. The patient is almost always completely unresponsive
  • Constricted pupils (sometimes referred to as pinpoint pupils)
  • The patient is breathing slowly or not breathing at all. This is called apnea or respiratory arrest

The most common opioid overdoses seen by paramedics involve heroin, but any opioid medication can cause the signs and symptoms above.

The problems with opioid medications don't only happen with overdose. Some opioids, such as morphine, cause decreases in heart output and blood pressure. How this happens is still being studied and it seems that not all opioid medications are created equal. Individual reactions to opioids vary from one person to the next, meaning that one person's reactions and side effects to a drug like morphine or fentanyl might be very different than someone else's.

Besides whatever direct effect an opioid medication might have on blood pressure, other opioid-related reactions can affect blood pressure and possibly can contribute to fainting, among other things.

It is impossible to predict the degree to which an opioid medication will change an individual's blood pressure. However, knowing that blood pressure could be affected helps us be prepared for possible adverse reactions.

Histamine and Heroin

Stereotypically, heroin addicts are depicted as itching constantly and scratching a lot. There might be a reason for that: opioids cause a release of histamine. Histamine is the same thing that's released during an allergic reaction. Allergic reactions cause itching, among other things.

Histamine also plays a part in anaphylaxis, which is a severe allergic reaction that can be life-threatening. The symptoms of anaphylaxis often includes low blood pressure. Combined with the typical decrease in blood pressure created by some opioids, low blood pressure related to a histamine reaction can lead to a precipitous drop in blood pressure, and fainting.

Opioid-Induced Constipation

Opioids are also well-documented causes of constipation. Chronic users can develop severe constipation that can lead to cramping in the gastrointestinal tract.

Gastrointestinal cramping stimulates the vagus nerve, which leads to lower heart rates and drops in blood pressure. Cramping is another potential trigger for fainting due to sudden losses of blood pressure.

Important Considerations

Even though opiods are some of the oldest pain relievers available, there is still a lot we don't know or understand about opioid medications. With all the possible reactions and effects of opioids, a loss of blood pressure bad enough to cause a loss of consciousness (fainting) is not out of the question. Adding the sedative effects of opioids and their propensity to decrease breathing only makes things more complicated.

Read the Labels

Always follow directions on all medications (prescription and over the counter). Doing so may help you avoid situations that can lead to fainting. For instance, the precautions for oxycodone warn that the medications may result in light-headedness, dizziness, and fainting when standing too quickly.

Ultimately, for some people, opioid medications simply may not be the answer. But given the important role that these pain control agents can play, it's worth exploring the options with a doctor in cases involving severe pain. With expert supervision and safe and careful titration, pain control and improved quality of life can be achieved.

Was this page helpful?
Article Sources
Verywell Mind uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. Partnership for Drug-Free Kids. Prescription Pain Relievers (Opioids). Updated October 3, 2018.

  2. Substance Abuse and Mental Health Services Administration. Opioid Overdose. Updated 06/24/2019.

  3. Baldo BA, Pham NH. Histamine-releasing and allergenic properties of opioid analgesic drugs: resolving the two. Anaesth Intensive Care. 2012;40(2):216-235. doi:10.1177/0310057X1204000204

  4. Camilleri M. Opioid-induced constipation: challenges and therapeutic opportunitiesAm J Gastroenterol. 2011;106(5):835-842; quiz 843. doi:10.1038/ajg.2011.30

  5. National Library of Medicine. MedlinePlus. Opioid Misuse and Addiction. Also called: Opioid Abuse and Addiction, Opioid Use Disorder. Updated 3 April 2020.

         

  6. US National Library of Medicine. MedlinePlus. Oxycodone. Updated 10/15/2019.

Additional Reading